Kansas, 2007

Flash Flood and Hail in Kansas, June 10, 2007

June 10, 2007 · NWS EAX · 2 events in 2 counties and zones

and a severe thunderstorm in Leavenworth county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Thunderstorms caused flash flooding in portions of Linn county Kansas on June 10th...and a severe thunderstorm in Leavenworth county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 10, 3:03 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 10, 3:03 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
403 AM CDT SUN JUN 10 2007

.DISCUSSION...
CURRENTLY THERE IS A DIRTY RIDGE OVER THE CENTRAL US AND TROUGHING
ON THE COASTS. CURRENT SURFACE ANALYSIS SHOWS A LEE TROUGH WITH
SOUTHERLY FLOW ACROSS THE PLAINS AND A PRETTY GOOD MOISTURE GRADIENT
FROM NORTHEAST AR INTO CENTRAL KS. THIS IS EVIDENT IN MY FORECAST
AREA WITH SURFACE DEWPOINTS NEAR 70 IN THE SOUTH AND LOWER 50S IN
THE NORTHEAST. PROFILERS SHOW PRETTY GOOD SOUTHWESTERLY FLOW AT 850
AND 925 MB OVER OK AND KS WHICH IS ADVECTING LOTS OF LOW LEVEL
MOISTURE UNDERNEATH WHAT IS STILL RELATIVELY COOL UPPER LEVEL
TEMPERATURES...CREATING AN UNSTABLE ENVIRONMENT. AS THIS SOUTHERLY
LOW LEVEL FLOW CONTINUES EXPECT THE MOISTURE PROFILE OF THE LOWER
ATMOSPHERE TO CHANGE/INCREASE MARKEDLY TODAY ACROSS THE CWA. THIS
COUPLED WITH OUR THERMAL PROFILE ALOFT WILL MAKE FOR PRETTY UNSTABLE
CONDITIONS WITH SBCAPE ABOVE 2000 J/KG THIS AFTERNOON. NOT SURE OF
THE SEVERE POTENTIAL DUE TO THE MARGINAL SHEAR...BUT GIVEN FAIRLY
STEEP MID LEVEL LAPSE RATES ESPECIALLY IN NW MO...COULD SEE SOME
STORMS PRODUCING SEVERE SIZED HAIL...THOUGH EXPECT THEM TO MOSTLY
PULSE UP AND DOWN. ALSO MODELS ARE PROGGING PRECIPITABLE WATER
VALUES IN AROUND 1.5...SO STORMS SHOULD BE VERY EFFICIENT RAIN
PRODUCERS...ESPECIALLY IF THEY CAN MAINTAIN SOME DEGREE OF
ORGANIZATION. IT WILL BE HARD TO PICK A FOCUSING MECHANISM TODAY.
WITH THE DIRTY FLOW OVER THE TOP OF THE RIDGE IT WILL BE HARD TO
DISCERN WHAT VORT MAX IS REAL AND WHAT IS MODEL PRODUCED CONVECTIVE
FEEDBACK. WHAT I AM CONFIDENT IN IS THE FACT THAT WE WILL BE WITHOUT
A CAP...HAVE PRETTY GOOD INSTABILITY AND A LOT OF WATER VAPOR TO
WORK WITH...SO SCATTERED THUNDERSTORMS MOST PARTS OF THE CWA.

AS THE RIDGE BUILDS OVER THE NEXT FEW DAYS TEMPERATURES SHOULD WARM
ALOFT...HELPING TO DECREASE INSTABILITY AND ULTIMATELY CONVECTION.
AS A RESULT...HAVE TRENDED RAIN CHANCES DOWN SLIGHTLY OVER THE NEXT
FEW DAYS.

BAILEY

&&

.AVIATION...

OF NOTE ON THE 06Z TAFS IS THE INCLUSION OF VICINITY THUNDERSTORMS
WITH LOW VFR CEILINGS. SCATTERED STORM DEVELOPMENT BEGAN SOUTH OF
THE TERMINALS AROUND MIDNIGHT WITH THE RETURN OF MOISTURE FROM THE
SOUTH. RELATIVELY LIGHT WINDS ALOFT AND LACK OF FOCUS FOR THESE
STORMS INDICATE THAT THEY WILL PULSE UP AND DOWN AND SHOULD REMAIN
SCATTERED IN NATURE. WILL CARY VICINITY THUNDERSTORMS FOR NOW AS A
RESULT...AND WILL UPDATE TAFS AS NEEDED FOR ANY STORMS THAT APPROACH
THE TERMINALS. OTHERWISE...LOOKING AT UPSTREAM CEILINGS CONTINUE TO
LOOK LIKE THEY WILL STAY JUST BARELY IN THE VFR RANGE.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 10, 4:53 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 AM CDT SUN JUN 10 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
553 AM CDT SUN JUN 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT
A SIGNIFICANT INCREASE IN LOW LEVEL MOISTURE WILL RESULT IN SCATTERED
THUNDERSTORMS OVER THE AREA TODAY AND TONIGHT. WHILE SHEAR WILL BE
MARGINAL...INSTABILITY WILL BE QUITE HIGH. THIS WILL ALLOW A FEW OF
THE STORMS TO BE SEVERE...WITH LARGE HAIL THE MAIN THREAT. ALSO DUE
TO THE VERY MOIST ATMOSPHERE AND RELATIVE SLOW MOVEMENT OF
THUNDERSTORMS FLASH FLOODING WILL ALSO BE POSSIBLE FROM LOCALIZED
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A DAILY CHANCE FOR THUNDERSTORMS THROUGH THURSDAY AS
MOIST AND UNSTABLE AIR REMAIN IN PLACE. HOWEVER SEVERE WEATHER IS NOT
EXPECTED TO BE A VERY BIG THREAT THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 10, 3:23 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
423 AM CDT SUN JUN 10 2007

KSZ057-060-MOZ043-053-101030-
BATES-CASS-LINN-MIAMI-
423 AM CDT SUN JUN 10 2007

...SIGNIFICANT WEATHER ALERT FOR BATES...CASS...LINN AND MIAMI
COUNTIES UNTIL 530 AM CDT...

AT 421 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARKER TO LA CYGNE
TO HUME...MOVING NORTH AT 15 MPH.

THESE STORMS WILL BE NEAR...
  FONTANA BY 435 AM CDT.
  OSAWATOMIE BY 450 AM CDT.
  BUTLER AND PAOLA BY 510 AM CDT.
  DREXEL BY 515 AM CDT.
  LOUISBURG...CLEVELAND...ADRIAN AND FREEMAN BY 530 AM CDT.

THE TOWNS OF WORLAND...BEAGLE...FOSTER...ROCKVILLE...AMORET...NEW
LANCASTER...AMSTERDAM...MERWIN...PASSAIC AND HILLSDALE ARE ALSO IN
THE PATH OF THESE STORMS.

HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND CONTINUOUS LIGHTNING CAN
BE EXPECTED WITH THESE STORMS.

CUTTER
Special weather statement, Jun 10, 4:16 AM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
516 AM CDT SUN JUN 10 2007

MOZ045-046-101100-
COOPER-PETTIS-
516 AM CDT SUN JUN 10 2007

...SIGNIFICANT WEATHER ALERT FOR COOPER AND PETTIS COUNTIES UNTIL 6
AM CDT...

AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
HOUSTONIA TO 8 MILES NORTH OF OTTERVILLE TO OTTERVILLE...MOVING EAST
AT 20 MPH.

THESE STORMS WILL BE NEAR...
  PILOT GROVE BY 545 AM CDT.
  BUNCETON BY 550 AM CDT.
  BOONVILLE BY 615 AM CDT.

THE TOWNS OF CLIFTON CITY...LAMINE AND PRAIRIE HOME ARE ALSO IN THE
PATH OF THESE STORMS.

SMALL HAIL...WINDS AROUND 40 MPH...HEAVY RAIN...AND DANGEROUS CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS.

CUTTER

The radar

The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 11:09 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Leavenworth

When
June 10, 5:12 AM CST
Where
Leavenworth County, Leavenworth
Measured
0.75 in hail
Reported by
Public
Coordinates
39.320, -94.920

Flash Flood, Linn

When
June 10, 7:06 AM CST to 11:06 AM CST
Where
Linn County, 2 mi SW of Pleasanton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.160, -94.726

Water was over Road 700 in three different locations.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33743, 33744.